Winter Storm, Emmet
- When
- December 16, 1:00 PM CST to December 17, 1:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Not horribly dissimilar to the December 10-11 snowfall, low pressure moved off the southern Rockies and out into the plains. The result was warm air advection, increased moisture, and general lift over portions of Iowa.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Not horribly dissimilar to the December 10-11 snowfall, low pressure moved off the southern Rockies and out into the plains. The result was warm air advection, increased moisture, and general lift over portions of Iowa. Snow primarily began early in the afternoon and focused on the northern two tiers of Iowa through the afternoon. Much of the snowfall ended by the mid-evening hours, around 9 pm. Total snowfall amounts across northern Iowa were generally in the 4 to 6 inch range, tapering off south of the northern two tiers of counties. The storm continued into Saturday as north to northwest winds picked up to around 20 to 25 mph with higher gusts to around 35 mph. This causes areas of blowing and drifting snow reducing visibilities through much of Saturday morning into the early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 16, 11:35 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1135 AM CST Fri Dec 16 2016 ...Aviation Update... .SHORT TERM.../Today through Tonight/ Issued at 359 AM CST Fri Dec 16 2016 There is a lot to consider into tonight with many moving parts so confidence is only low to medium with a rather lengthy discussion. The current scenario has expansive Pacific mid and high level moisture streaming across the Rockies into the Plains with an 180kt upper level jet to our north and east. Water vapor imagery and RAP objective analysis shows only patchy upstream lift in this layer at best with the only forcing departing to the north and east with the jet. The forcing below (H85/H7) is somewhat stronger with broad warm/theta-e advection across the region through the MO Valley baroclinic zone. This has resulted only a narrow ribbon of saturation with ceilings in the 2.5-7k ft range. RH is high above but not quite to saturation per model soundings. Expect this process to continue with lowering ceilings through the morning. Local radars in long pulse VCPs are starting to show some freezing drizzle echoes just aloft and expect this to expand and strengthen through the morning due to low level moisture advection. Current temp/dewpoint spreads are fairly high so appreciable freezing drizzle may not develop until dewpoints get into the teens so have pushed back the start of the advisory to 15z. Do not expect much impact for the morning commute. By midday light freezing drizzle should be more expansive with hi res models really crashing ceilings. This will also be coincident with mid level forcing spreading into northern IA developing light snow to moderate. This scenario will persist into the evening hours with little change until the back edge of the mid level forcing exits shortly after 06z leaving behind flurries north and persistent freezing drizzle south into the early morning hours Saturday. Models depict mid level drying into southern IA with no ice introduction keeping precip freezing drizzle. Solar insolation is at a min heading into the winter solstice but should still be sufficient to combine with air temps reaching the 20s to nudge road temps just above freezing by late morning/early afternoon. With road treatment, the biggest impacts may be elevated surfaces and untreated surfaces. This may change from the evening commute later into the evening however with insolation waning quickly this time of year. Road temps will likely fall below freezing keeping only treated roads free from minor glazing. Ice accums through 12z Friday should vary from several hundredths along the Highway 30/I80 corridor closer to the snow mix to approaching a tenth toward the MO border. This will be a long term light accumulation process taking 18+ hours however. Farther north, snow rates are expected to increase from the afternoon into the evening hours with a decent shot of dendritic growth zone forcing somewhere around 305-310K isentropically or H5/H6 isobarically. Although the best frontogenetic response seems to be north into southern MN, broad lifts looks to be sufficient for an extended light to moderate snow event resulting in one to four inches by 12z Highway 30 to the MN border with highest amounts north. Possibly some five inch amounts along the border. .LONG TERM.../Saturday through Thursday/ Issued at 359 AM CST Fri Dec 16 2016 Two main wx impacts come at the start of this long term fcst period. Saturday still looks to feature the band of snow expected to move across Iowa...followed by dangerously cold temperatures/wind chill values. Saturday (12z and beyond) snow event... Forecast confidence... High Impacts... Snow covered and slippery roadways, visibility possibly reduced to 1/2 mile or less. Models have been hitting a band of snow oriented from SW to NE for several days now, so confidence high in it's occurrence. Decent pocket of forcing/lift associated with deep saturation through the vertical profile...notably the DGZ. Driver of impacts with this band will be strong winds. With a +2 to +3 std dev 1040mb high blasting into the upper plains behind this system...pressure gradient tightens to 3mb/75km. 15z KDSM Bufkit sounding shows 30kts to the top of the mixed layer...so winds to be on the high side all day...meaning blowing snow a definite hazard as this band passes through Iowa. Behind this system...The pressure gradient remains tight and subsidence is added...which will help increase winds & gusts even more before 00z Sun. Northern Iowa target for strongest wind gusts as subsidence will begin in this region during daytime hours. This also means that though snow may have ended...blowing snow will still be a threat for much of Iowa into Saturday evening. Sun - Mon Excessive Cold... Forecast confidence... Very High Impacts... Frostbite can occur within 10-30 minutes The aforementioned 1040mb sfc high will be bringing with it very cold arctic air to go with the strong winds. 850mb temps have persistently been progged to be in the -20C to -25C range for Sunday morning. Clearing trend continues to increase for Sunday morning. With the winds expected to stay up in the 10 mph range, wind chills will likely be approaching -30 to -40 across northern Iowa and -20 to -30 for central to southern Iowa. This will be some of the lowest wind chill values in Iowa in years. Given high confidence have issued wind chill warning for north of Interstate 80. Will monitor to see if an additional tier of counties along and south of I-80 would need to be added to warning. With strongest winds begging to arrive in NW Iowa by 18z Sat...far NW locations may reach wind chill warning criteria on the earlier side. The week ahead is shaping up to be very quiet. GFS and ECMWF in good, persistent agreement here. This area of high pressure will position itself southeast of Iowa by Monday into Tuesday. This will place our state in SW flow for several days. If anything, mid-week temperatures are too conservative and could justifiably be bumped up at least 5 degrees in future updates... especially once snow melts across central to southern Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1130 AM CST Fri Dec 16 2016 TAF forecast confidence remains low to medium with regards to timing and severity of weather type. More confidence with CIGs given it has/is already showing its hand. FZDZ mentions remain at all sites, though accumulations will be minor..and KMCW should turn to all snow within a few hours of issuance. KMCW/KALO/KFOD still on track to see most snowfall and KDSM/KOTM lighter amounts. As winds back out of the north by Sat morning, blowing snow becomes primary concern. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Saturday for IAZ057>062- 070>075-081>086-092>097. Wind Chill Advisory from 6 PM Saturday to noon CST Sunday for IAZ057>062-070>075-081>086-092>097. Winter Weather Advisory until 6 PM CST Saturday for IAZ015- 023>028-033>039-044>050. Wind Chill Warning from 6 PM Saturday to noon CST Sunday for IAZ004>007-015>017-023>028-033>039-044>050. Winter Storm Warning until 6 PM CST Saturday for IAZ004>007-016- 017. && SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Curtis
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CST FRI DEC 16 2016 IAZ004>007-016-017-171015- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO- 412 AM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SATURDAY AFTERNOON INTO SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND BLOWING SNOW REPORTS ARE APPRECIATED. IAZ015-023>028-033>039-044>050-171015- PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 412 AM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SATURDAY AFTERNOON INTO SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND BLOWING SNOW REPORTS ARE APPRECIATED. IAZ057>062-070>075-081>086-092>097-171015- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 412 AM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA SATURDAY AFTERNOON INTO SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL...ICING... AND BLOWING SNOW REPORTS ARE APPRECIATED. KOTENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FREEZING RAIN MARSHALLTOWN 42.04N 92.91W
12/16/2016 E0.00 INCH MARSHALL IA PUBLIC
MARSHALLTOWN SUPERINTENDENT IS REPORTING LIGHT FREEZING
RAIN. ROADS ARE BECOMING SLICK.
&&
CWThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668393, 668394, 668395, 668396, 668397, 668398.